Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 86, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 7:17 PM CDT for Harper County, Kingman County, Kansas. It was in force for 88 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 7:17 PM CDT (00:17 UTC)
- Expired
- Jun 21, 2020, 8:45 PM CDT
- In force
- 88 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:58 PM CDT | TSTM WND GST 60 | 3 Nw Harper, KS | DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| Jun 21, 8:03 PM CDT | TSTM WND DMG | 2 Sw Runnymede, KS | POWER POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2401 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WUUS53 KICT 220017
SVRICT
KSC077-095-220145-
/O.NEW.KICT.SV.W.0086.200622T0017Z-200622T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
717 PM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 845 PM CDT.
* At 716 PM CDT, severe thunderstorms were located along a line
extending from near Cunningham to near Lake City, moving east at 40
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Murdock, Willowdale,
Zenda, Spivey, Bluff City, Cleveland, Danville, Waldron, Freeport,
Corwin, Rago, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3760 9846
3761 9781 3700 9780
TIME...MOT...LOC 0016Z 291DEG 37KT 3764 9836 3742 9877
HAIL...0.75IN
WIND...70MPH
$$
BUTLER2 follow-up statements
972
WWUS53 KICT 220038
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
738 PM CDT Sun Jun 21 2020
KSC077-095-220145-
/O.CON.KICT.SV.W.0086.000000T0000Z-200622T0145Z/
Harper KS-Kingman KS-
738 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR HARPER AND KINGMAN COUNTIES...
At 738 PM CDT, severe thunderstorms were located along a line
extending from near Kingman to near Nashville, moving east at 30 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Murdock, Willowdale,
Zenda, Spivey, Bluff City, Cleveland, Danville, Waldron, Freeport,
Corwin, Rago, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3760 9846
3761 9781 3700 9780
TIME...MOT...LOC 0038Z 268DEG 25KT 3759 9808 3741 9838
HAIL...0.75IN
WIND...80MPH
$$
BUTLER318
WWUS53 KICT 220135
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
835 PM CDT Sun Jun 21 2020
KSC095-220145-
/O.CAN.KICT.SV.W.0086.000000T0000Z-200622T0145Z/
Kingman KS-
835 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR KINGMAN COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3700 9835 3723 9835 3723 9815 3739 9782
3738 9781 3700 9780
TIME...MOT...LOC 0135Z 034DEG 26KT 3708 9786 3703 9831
$$
KSC077-220145-
/O.CON.KICT.SV.W.0086.000000T0000Z-200622T0145Z/
Harper KS-
835 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR HARPER COUNTY...
At 835 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Anthony to 6 miles southeast of
Hazelton, moving southwest at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anthony, Harper, Bluff City, Danville, Waldron, Freeport and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3723 9835 3723 9815 3739 9782
3738 9781 3700 9780
TIME...MOT...LOC 0135Z 034DEG 26KT 3708 9786 3703 9831
HAIL...0.75IN
WIND...60MPH
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:35 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 21, 6:35 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 254 PM CDT Sun Jun 21 2020 Short term forecast remains rather active and has under gone some decent changes from previous runs. Short term models are having difficulty resolving the event for this afternoon and tonight as the long wave trough is beginning to move through the region. Previous runs had a slower progression with the main trigger for this afternoon thunderstorms and likely severe weather being driven the mid level short wave that is now moving through the region. New model runs are now showing a much more progressive long wave trough which is now in phase with the weaker shortwave trough over the western portions of Kansas. There are two main areas of contention between the models at this time with the lack of agreement on the moisture transport and resultant moisture axis being the most prominent. The GFS is much weaker on the moisture transport and keeps the bulk of the transport further to the south in Oklahoma while the NAM is more bullish. The NAM solution brings a prominent moisture axis into Central Kansas by this evening which would support a significant round of thunderstorm activity with a good portions of it severe in nature. Upper level winds are much better this time round and 12Z analysis charts have 300mb winds in the 45-55kt range providing some decent exhaust for thunderstorms to work with. The short range CAMS are also in significant disagreement on the thunderstorm focal point and many of them turn the thunder off shortly after sunset tonight for much of the CWA. This does not seem likely but could see the severe weather abate by this time if the model predictions of the 300mb winds weakening during the late afternoon and evening which would keep the chances for severe weather down in the evening hours. Currently looking for some thunderstorm activity during the evening hours in South Central Kansas with a good chance some of it will be severe but it is expected to be more isolated. Monday and Tuesday will have the long wave trough pushing further to the east which will kick the winds around to the north and west and will bring the temperatures down some as well. The moisture transport looks to remain well to the south by this time as the long wave through and the northerly flow will keep it out of the region. This does not mean we will be completely out of the thunderstorm business but is it unlikely that severe weather will return for Monday and Tuesday. This northerly flow and likely lingering cloud cover will keep temperatures down for Monday and especially Tuesday. Metzger .LONG TERM...(Thursday through Sunday) Issued at 254 PM CDT Sun Jun 21 2020 The change in the short term models has also forced a change in the extended range. The extended now looks to be a little warmer than previous runs but also a little more active. The frontal boundary looks to want to stall to the south of the region which will keep the chances for showers and thunderstorms in the forecast. Intensity of this activity can't be determined at this time due to how far out this activity is. That said, orientation does indicate there could be some chances for strong to severe thunderstorms with some of this activity. Temperatures will seasonable and become hot but the proximity of thunderstorm activity will keep the temperatures down and prevent them from getting too far above normal if at all. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Jun 21 2020 Areas of showers and thunderstorms will push through the region during the first six hours of the TAF period. HUT and ICT will bear the brunt of this activity with gusty winds, very heavy rain and the possibility of some hail. GBD and RSL will be clearing from this thunderstorm activity soon and should be clear by 2Z. SLN will have intermittent thunderstorms and showers through about 3Z. HUT and ICT are likely to clear the thunderstorm activity in the 3-5Z range this evening as this line is becoming more progressive. CNU is likely to escape all the thunderstorm activity with showers possible toward 12Z. IFR conditions are likely with the thunderstorm activity. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 90 65 86 / 60 30 40 0 Hutchinson 66 86 62 84 / 80 20 30 0 Newton 66 85 62 83 / 70 30 40 0 ElDorado 68 85 63 82 / 60 30 40 0 Winfield-KWLD 69 86 65 85 / 70 30 50 0 Russell 63 87 59 85 / 80 20 30 10 Great Bend 63 87 60 85 / 80 20 20 10 Salina 64 87 61 85 / 90 20 30 0 McPherson 65 86 60 83 / 90 20 30 0 Coffeyville 69 85 65 84 / 70 40 50 0 Chanute 69 85 65 83 / 60 40 50 0 Iola 68 85 64 83 / 50 40 50 0 Parsons-KPPF 70 85 65 83 / 60 40 50 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ELM
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 345 PM CDT Sun Jun 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The threat of severe weather will increase this afternoon and evening, first across central and south-central Kansas, then potentially reaching southeast Kansas tonight. The primary hazards will be hail up to 2 inches and wind gusts of 60-75 mph. A brief tornado cannot be ruled out, mainly central Kansas. This evening, the main threat will transition to a wind and very heavy rain situation. Winds up to 75 mph will still be possible in the highest storms. Flash flooding is also possible with this activity mainly along and west of I-135. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of thunderstorms, some strong, will be possible Monday and again mid to late week. Minor river flooding may linger into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation likely this afternoon through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jun 21, 5:16 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 5.5 S DORRANCE 38.77N 98.59W
06/21/2020 E1.00 INCH RUSSELL KS TRAINED SPOTTER
&&Local storm report, Jun 21, 6:02 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST GREAT BEND 38.36N 98.81W
06/21/2020 E80 MPH Barton KS TRAINED SPOTTER
&&
METZGERLocal storm report, Jun 21, 6:03 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST GREAT BEND 38.36N 98.81W
06/21/2020 E80.00 MPH BARTON KS TRAINED SPOTTER
CORRECTED FOR TIME
&&
METZGERLocal storm report, Jun 21, 6:04 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG GREAT BEND 38.36N 98.81W
06/21/2020 Barton KS TRAINED SPOTTER
8 INCH TREE LIMBS DOWN.
&&
METZGERLocal storm report, Jun 21, 6:06 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 1 S GREAT BEND 38.35N 98.81W
06/21/2020 BARTON KS TRAINED SPOTTER
MULTIPLE LIMBS BETWEEN 4 AND 6 INCHES DOWN.
&&
METZGERLocal storm report, Jun 21, 7:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST SYLVIA 37.96N 98.41W
06/21/2020 M60 MPH RENO KS EMERGENCY MNGR
0657 PM TSTM WND DMG SYLVIA 37.96N 98.41W
06/21/2020 RENO KS EMERGENCY MNGR
FOUR INCH TREE LIMBS REPORTED DOWN.
0701 PM TSTM WND GST TURON 37.81N 98.43W
06/21/2020 M70 MPH RENO KS EMERGENCY MNGR
60 TO 70 MPH WINDS REPORTED.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Harvey, Kingman, Reno and 2 more | 37 min |
| Jun 21, 8:14 PM CDT | Areal Flood Warning | ICT | Ellsworth | 12 hr |
| Jun 21, 8:17 PM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Jun 21, 8:51 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion | 39 min |
| Jun 21, 9:47 PM CDT | River Flood Warning | ICT | Ellsworth | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.